Skip to content
My WebMD Sign In, Sign Up

Depression Health Center

Font Size

Prozac: Pro and Con

By
WebMD Feature

June 2, 2000 -- "I look so awful, I'm afraid to leave the house!" Maura, a graceful 39-year-old Irish woman, had been a psychotherapy patient of mine for about a year when she began developing strange, fluttering tics around her eyes. The tics eventually grew to include involuntary chewing motions and twitching of her lips. Her tongue darted in and out uncontrollably. She wore sunglasses and scarves to cover the disfiguring movements.

What happened to Maura is called "tardive dyskinesia," and it's one of the most worrisome side effects of many psychiatric drugs prescribed in America, including Prozac. Maura's primary care physician had put her on Prozac two years earlier because she'd been feeling anxious and weepy whenever she drove on highways. A year after that, she became my psychotherapy patient, and after she successfully completed therapy, we began cutting back on her Prozac prescription.

Recommended Related to Depression

Fending Off Depression Symptoms in Winter

While some people look forward to the brisk days of fall and winter, anticipating family dinners and cozy nights by the fire, others dread the cooler temperatures and shorter days. If history repeats, they know that the winter season will bring, like clockwork, worsening symptoms of depression. Up to 3% of the population in the U.S. may suffer from winter depression, which experts term seasonal affective disorder, or SAD. Some of the 6.7% Americans who suffer depression year-round find...

Read the Fending Off Depression Symptoms in Winter article > >

Still, what had started as mild facial tics became uncontrollable symptoms that confined Maura to her house. It took six months for the worst of these disfiguring tics to subside. She still has twitching around her lips.

Doctors are now seeing side effects with Prozac indicating a range of loss of motor control: tics, twitches, muscle spasms, immobilizing fatigue, and tremors. While this drug is marketed as a panacea, and the public's general impression is that it brings only incidental side effects, Eli Lilly and Co.'s (Prozac's manufacturer) official product information acknowledges that tremors alone occur in 10% of patients on Prozac. (Any side effect occurring in 1% or more of patients is acknowledged as "frequent" by the pharmaceutical industry.)

More than 28 million people have taken Prozac and other related antidepressant drugs such as Zoloft, Paxil, and Luvox, which are thought to increase levels of serotonin, a chemical messenger in the body associated with mood, among other things. Of these, about 70% get their prescriptions not from psychiatrists trained in diagnosing and treating depression, but from primary care physicians who often have neither the time nor the expertise to fully evaluate their patients' mental health and advise them about different therapies. Many primary care doctors aren't happy with this state of affairs, but they feel pressured by health insurers not to refer patients to specialists.

The "if depressed, then Prozac" model puts millions of people needlessly at risk of serious side effects. The most dangerous of these is an "overstimulation reaction" that has been linked to compulsive thoughts of suicide and violence. This risk of suicidal thoughts, which occurs in an estimated 1% to 3% of patients, so alarmed the German equivalent of the U.S. Food and Drug Administration that a warning appears in Eli Lilly and Co.'s official information on Prozac in Germany.

Today on WebMD

Male patient in session with therapist
Article
Depressed looking man
Article
 
mother kissing newborn
Slideshow
depressed woman at work
VIDEO
 
Woman taking pill
Article
Woman jogging outside
Feature
 
man screaming
Article
woman standing behind curtains
Article
 
Pet scan depression
Slideshow
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article